home

Today I swallowed my last dose of mefloquine after taking it weekly for over 26 months.

Mefloquine (a.k.a. Larium), provided by Peace Corps as one of our options for malaria prophylaxis, has a nasty reputation for causing everything from insomnia to suicidal ideation. When I was discussing Peace Corps with a member of the Berkeley faculty on the J-school’s campus visit day, his first reaction to my mention of Africa was, “Oh, don’t let them put you on Lariam!”; he blamed it for a disastrous filming expedition of his years ago. Another volunteer once gleefully told me that it makes your brain stem drip down your spine.

Peace Corps didn’t require that I take mefloquine, but they required “compliance” for prophylaxis of some sort. The other primary option, doxycycline, wasn’t all that attractive—it had to be taken daily and, as an antibiotic, sun sensitivity and yeast infections were potential side effects—and PC Med was reluctant to prescribe a third option, Malarone, as a prophylaxsis because it was A) expensive and B) a very effective treatment for malaria that couldn’t be used if it had been taken as a prophylaxis. While mefloquine wasn’t given to people with a history of depression or other psychiatric problems, it was the default because it was a once-weekly rather than daily medication—and therefore volunteers were more likely to take it on time. Volunteers who choose not to take their meds and who as a result got malaria (a significant number of the “non-compliant” group) risked administrative separation (in addition to, well, death).

So mefloquine it was. Possible side effects listed by Lariam’s manufacturer include “agitation or restlessness, anxiety, depression, mood changes, panic attacks, forgetfulness, confusion, hallucination, aggression, psychotic or paranoid reactions and encephalopathy”—not that Peace Corps exactly broadcast that information to us. Because most people had already heard negative rumors about Lariam, when it came up during a med session the PCMOs’ side of the discussion was basically limited to, “It’s the preferred anti-malarial (so quit whining and take it).”

I definitely had a long list of medical issues while in Senegal, but I’m not sure how many I can blame on mefloquine. In the first few weeks I had extremely vivid dreams and even a mild hallucination: mefloquine. The strange dreams continued to a lesser extent throughout my service but also morphed into a habit of waking up in the middle of the night anxious and disoriented.

Insomnia, hair loss, limbs going numb easily: mefloquine. Feeling frustrated, restless, and up-and-down emotional, with waves of despondency alternating with rushes of anger: maybe mefloquine, maybe just the joys of life in Senegal. I know that Peace Corps would have been stressful, exhausting, and not always hella fun no matter where I was or what medication I was taking… but I do wonder what the past two years might have been like without mefloquine.

One Response to “off the smack”

I can still remember the first night of non-lariam influenced sleep I got after I got home. Ahhhhh sleeeeeep.